Toxic Epidermal necrolysis (TEN) is a rare, life threatening dermatological disorder that is usually induced by medications. Anti-convulsants such as phenytoin, carbamazepine and phenobarbital have been enlisted as high risk drugs for causing TEN. A 25 year old man, a known case of epilepsy, who consumed inadvertently escalated daily dose of 600 mg/day of phenytoin for 10 days, developed TEN which involving more than 30% of body surface area with mucosal involvement. Rigorous treatment of 18 days using systemic and topical antibiotics along with glucocorticoids helped in complete recovery of the patient. Causality analysis of this Adverse Drug Reactions (ADR) showed a probable association on both World Health Organisation (WHO) – Uppsala Monitoring Centre (UMC) scale and Naranjo’s probability scale and Severity scale of 5 on Modified Hartwig and Siegel scale. Medication error is an important cause of such life threatening reactions which requires concern of all health care professionals.
Adverse Drug Reaction (ADR); Hypersensitivity Reaction; Medication Error; Phenytoin; Toxic Epidermal Necrolysis